, Volume 17, Issue 2, pp 257-263

First online:

Open Access This content is freely available online to anyone, anywhere at any time.

The positive aspects of smoothness in Banach lattices

  • Marek WójtowiczAffiliated withInstytut Matematyki, Uniwersytet Kazimierza Wielkiego Email author 


Let X be a Banach lattice, and let \({x\in X{\setminus}\{0\}}\). We study the structure of the set Grad(x), of all supporting functionals of x. If X is a Dedekind σ-complete Banach lattice, there is an isometry from Grad(x) onto Grad(|x|); hence the elements x and |x| are smooth simultaneously. And if, additionally, X* is strictly monotone then Grad(|x|) consists of positive functionals. As a by-product of our results we obtain that an arbitrary Banach lattice X is strictly monotone whenever its dual X* is smooth.


Smooth point Strictly monotone Banach lattice Orlicz space Marcinkiewicz space M-ideal

Mathematics Subject Classification (2010)

46B20 46B42